What is Nocardiosis?
Written by Eli Smith   
Thursday, 29 October 2009

Nocardiosis is an infection caused by bacteria called Nocardia asteroides. It usually starts in the lungs and may spread to the skin and brain.

What is going on in the body?


Nocardia asteroides, the bacteria that causes nocardiosis, is found worldwide in the natural environment. The bacteria usually live in decaying matter in the soil. A person usually gets nocardiosis after inhaling the organisms in dust. The bacteria can also enter a person's body through puncture wounds or abrasions of the skin which are contaminated by soil.

Nocardiosis begins as a lung infection. It can spread through the bloodstream to cause abscesses, or pockets of pus, in many parts of the body. Abscesses can develop in the brain, kidney, liver, bone, and beneath the skin

What are the causes and risks of the infection?
The bacterium Nocardia asteroides causes nocardiosis. Chronically ill people and those receiving medications that suppress the immune system are at increased risk for this condition. It is more common in men.

What are the treatments for the infection?
Treatment of nocardiosis includes the medication trimethoprim sulfamethoxazole (TMP/SMX). It must be taken for several months. If the person does not respond to TMP/SMX, other antibiotics can be added. These include ampicillin, erythromycin, and minocycline. The person may also need to have abscesses drained surgically.

What are the side effects of the treatments?


Antibiotics may cause stomach upset, diarrhea, or an allergic reaction. Surgery can cause bleeding, infection, and allergic reactions to anesthesia.

What happens after treatment for the infection?
Treatment of nocardiosis may need to be prolonged. The person needs to be aware of the importance of taking the antibiotic as prescribed, even after the symptoms have disappeared. It may take a long time for the person to feel better.

How is the infection monitored?
Frequent follow-up exams are very important. Blood tests may be used to monitor medication levels. Any new or worsening symptoms should be reported to the healthcare provider.